did i fluid overload her to death??

  1. 0
    may I plz take your opinion about patient I cared for during my sho year in Egypt. I had a 17yr old girl with prosthetic mitral valve for rheumatic heart disease. she came few months postop with heart failure, endocarditis, was cachectic, anemic, and in chronic slow AF which frequently turned into rapid AF. the resident had prescribed her 0.9 saline and dextrose infusion due at night over a short infusion period. she was stable before the infusion but 15 minutes before it, she developed markedly increased dypnoea orthopnoea restlessness as used to happen to her. the nurse asked me whether to run the prescribed infusion of saline according to previous residents order in view of her current deterioiration. I told her there was no problem and she started the drip; the patient took about 125-150ml over a 10 minute period and then suddenly arrested and died inspit of cpr.without any preceding warning signs. I am quite worried know that perhaps the saline bolus aggravated her heart failure markedly causing hypoxic death or inciting Vtac and VF. the resident had told me that her episode of dyspnea which started before infusion was probably rapid AF. thank you very much

    Get the hottest topics every week!

    Subscribe to our free Nursing Insights newsletter.

  2. 20 Comments...

  3. 1
    Was she on the monitor showing AF dysrhythmia? If she had rapid AF and she was post-op for mitral valve prosthetics, maybe the valve had dysfunction sending her into rapid AF. i dont understand why this pt needed that small amt of fluid over such a short period of time. It's not really standard practice for treating AF. Was she given any other IV meds? Since she was symptomatic prior to the fluids, I doubt your administration of fluids had any acute effect on the illness.
    Ivanna_Nurse likes this.
  4. 1
    Why did the resident prescribe that? It sounds like she went into a massive fluid overload. As for warning signs, she did have them - restlessness and dyspnea. All the CPR in the world won't remove the fluid overload that she was showing signs of..
    KelRN215 likes this.
  5. 0
    thank you very much for your reply and concern. the resident prescribed that fluid to correct malnourishment as far as I knew. the saline was due at 6:00 pm she already had dyspnea at rest all the time from heart failure and I presume a dysfunctional prosthetic valve. she had chronic slow AF. I was told that she sometimes went into attacks of rapid AF.
    10 minutes before the saline was due; she developed acute marked worsening of her symptoms : more dyspnea orthopnea with marked restlessness and distress, perhaps a mild cough as well. then saline was infused about 125 to 150ml over about 10 minutes when she suddenly arrested and died. a doctor speculated that the rapid AF went into Vtav then VF; there was no monitor at that moment it was a very poor hospital with no financial resources. but I think this is strange how would AF become Vtac? Rather could that amount of saline have caused her death due to either increasing the congestion and heart failure she was already in specially if she went into rapid AF (which would cause acute heart failure due to the rapid rate ) but may be she could have passed the attack were it not for the additional infused saline which either desaturated and congested her to arrest or caused a fatal ventricular arrhythmia due to mechanoelectrical feedback on the diseased myocardium
    I am sorry for my long post but I do appreciate you opinion as I am quite worried about this lady. thank you very much. hesham swelem
  6. 0
    thank you very much for your kind reply and concern. ECG showed a constant chronic slow AF. she was few months postoperative I believe the valve was dysfunctional with vegetations causing heart failure. there was no monitor at her bed as it was a very poor hospital with no financial resources at all but the doctor told me she used to go into attacks of rapid AF. she wasnot given other fluids; it was her first day of admission to this place. saline was due 600pm to correct her malnourishment. no rate was specified so the nurse put it up. she received about 125-150ml over 10 minutes and suddenly arrested and died. about 15 minutes before starting the infusion she went into acute marked worsening of her dyspnea at rest, her orthopnea and became markedly restless with perhaps mild cough. I am thinking that may be she went into rapid AF as the resident had said but I believe this rapid AF may have caused acute on top of chronic Hfailure, more congestion and desaturation which perhaps may have passed were it not for the additional saline which congested and desaturated her to death or incited a fatal ventricular arrhythmia from hypoxia or by mechanoelectrical stretching of the diseased arrythmogenic myocardium. I am sorry for my long post but I would really appreciate your opinion as I am very worried about this girl thank you very much. hesham swelem
  7. 0
    Duplicate threads merged per Terms of Service.
  8. 0
    I am sorry I don't understand what I have to do should I merge the above 2 posts ?
  9. 0
    The posts have already been merged, or combined into one thread.
  10. 2
    Even though it seems like a small amount of fluid sometimes that's all it takes to tip the scale and throw someone into full blown flash pulmonary edema. Also, weakened or irritable hearts are more prone to ventricular dysrhythmias. Hard to really tell without the monitor it sounds like you did the best you could do in the situation.
    canoehead and Ivanna_Nurse like this.
  11. 0
    I thought we weren't allowed to give medical advice?


Nursing Jobs in every specialty and state. Visit today and Create Job Alerts, Manage Your Resume, and Apply for Jobs.

A Big Thank You To Our Sponsors
Top